Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

April 28, 2002Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 5:34 PM EDT for Bedford County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 5:34 PM EDT (21:34 UTC)
Expired
Apr 28, 2002, 6:00 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS51 KRNK 282134
SVRRNK
VAC019-282200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF MONETA...MOVING EAST AT 40
  MPH.

SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  MONETA...
  HUDDLESTON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN. BOATERS ON SMITH MOUNTAIN LAKE SHOULD TAKE COVER 
IMMEDIATELY.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:34 PM EDT, 0 minutes earlier.

Area forecast discussion, Apr 28, 5:34 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
534 PM EDT SUN APR 28 2002

UPDATED FOR...ISSUING TORNADO WATCH FOR NORTHWESTERN NORTH CAROLINA
MOUNTAINS UNTIL 1000 PM THIS EVENING.

.RNK...
NC....TORNADO WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
NCZ001>002...NCZ010.

VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ007...VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 12:41 PM EDT, 4 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:06 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     NEW CASTLE                VA   1.75 INCH HAIL
04/28/02   CRAIG

415 PM     PEARISBURG                VA   0.88 INCH HAIL
04/28/02   GILES

420 PM     SALEM                     VA   1.00 INCH HAIL
04/28/02   ROANOKE                        COVERING GROUND

430 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        REPORTED BY BEDFORD
                                          COUNTY SHERIFFS OFFICE.
                                          EXTENSIVE DAMAGE. CARS
                                          OVERTURNED. HOUSES
                                          DESTROYED. ROADS TORN UP.
                                          POSSIBLE TORNADO.

415 PM     10N TROUTVILLE            VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

410 PM     LITHIA                    VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
Apr 28, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt22 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Apr 28, 4:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Apr 28, 4:41 PM EDTSevere Thunderstorm WarningRNKWythe49 min
Apr 28, 4:47 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg28 min
Apr 28, 5:13 PM EDTSevere Thunderstorm WarningRNKAppomattox47 min
Apr 28, 5:20 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Apr 28, 5:27 PM EDTSevere Thunderstorm WarningRNKCampbell48 min
Apr 28, 5:30 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min
Apr 28, 5:44 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 28, 5:50 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville25 min
Apr 28, 5:57 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
Apr 28, 6:04 PM EDTTornado WarningRNKHalifax, Pittsylvania26 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min
Apr 28, 6:27 PM EDTTornado WarningRNKCharlotte, Halifax33 min
Apr 28, 7:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Apr 28, 7:51 PM EDTSevere Thunderstorm WarningRNKPulaski39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.